Search Encyclopedia:    
List of Topics Print This Page
 

Drug-induced hypoglycemia


Definition:

Drug-induced hypoglycemia is low blood sugar that results from medication.

Causes, incidence, and risk factors:

All of the following can cause blood sugar (glucose) levels to drop:

  • Drinking alcohol
  • Getting too much activity
  • Intentionally or unintentionally overdosing on the medications used to treat diabetes
  • Missing meals

Even when diabetes is managed very carefully, the medications used to treat diabetes can result in drug-induced hypoglycemia. The condition may also occur when someone without diabetes takes a medicine used to treat diabetes. In rare cases, non-diabetes-related medicines may cause hypoglycemia.

Medications that can cause drug-induced hypoglycemia include:

  • Bactrim (an antibiotic)
  • Beta-blockers
  • Haloperidol
  • Insulin
  • MAO inhibitors
  • Metformin when used with sulfonylureas
  • Pentamidine
  • Quinidine
  • Quinine
  • Sulfonylureas
Symptoms:
  • Anxiety
  • Hunger
  • Irritability
  • Nightmares
  • Numbness or tingling of skin
  • Palpitations
  • Shakiness
  • Sweating

Symptoms of long-term (chronic) hypoglycemia can include:

  • Coma
  • Confusion
  • Convulsions
  • Extreme tiredness (lethargy)
  • Movement difficulties (ataxia)
Signs and tests:

A blood test will show a glucose level of less than 70 mg/dL.

In cases where people without diabetes have taken drugs for the condition, blood tests may show a high insulin level and low C-peptide level. The urine may test positive for sulfonylureas.

Treatment:

You will be given glucose. The doctor will review your diabetes treatment plan to help prevent future problems.

Expectations (prognosis):

The outlook is good if the hypoglycemia is promptly detected and treated. However, long-term and repeated episodes of hypoglycemia may damage the brain and nerves.

Complications:

Complications of severe or long-term hypoglycemia include:

  • Brain and nervous system (neurologic) damage
  • Coma
  • Convulsions
Calling your health care provider:

Call your health care provider if you have symptoms of hypoglycemia. Be sure to mention any medications you believe may be affecting the condition.

Prevention:

For people with diabetes, strict control of blood sugar is important. This can be done with:

  • Home blood sugar testing
  • Exercise
  • Proper diet

Discuss any planned changes in diet, exercise, travel, weight, or routine with your health care provider. Your treatment plan may be adjusted ahead of time to prevent hypoglycemia.

References:

Guettier JM. Hypoglycemia. Endocrinol Metab Clin North Am. Dec 2006; 35(4): 753-66, viii-ix.

Goldman L, Ausiello D. Cecil Textbook of Medicine, 22nd ed. Philadelphia, Pa: WB Saunders; 2004:1444-1445.

Cryer, PE. Glucose Homeostasis and Hypoglycemia. In: Kronenberg HM, Melmed S, Polonsky KS, Larsen PR, eds. Williams Textbook of Endocrinology. 11th ed. Philadelphia, Pa: Saunders Elsevier;2008:chap 33.


Review Date: 5/10/2010
Reviewed By: Ari S. Eckman, MD, Division of Endocrinology and Metabolism, Johns Hopkins School of Medicine, Baltimore, MD. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 2002 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

   View History
  Drug-induced hypoglycemia

Related Links
Request an Appointment Online or call
1-800-789-PENN (7366)
   
   

 

About UPHS   Contact Us   Site Map   Privacy Statement   Legal Disclaimer   Terms of Use

The University of Pennsylvania Health System, Philadelphia, PA 1-800-789-PENN © 2014, The Trustees of the University of Pennsylvania